Metallic Taste Needs Diagnosis

Print Friendly

I have a problem that has continued for approximately three months now. I have a metallic taste in my mouth which affects the flavor of most everything I eat. Sometimes when I eat certain foods, my whole mouth burns and is sore. I do take Nexium and metoclopramide for bile and digestive problems. I have tried eliminating these but it does not seem to help at all. I also have osteoporosis and use Forteo as a daily injection. I take a calcium complex and extra vitamin D daily as well.

I am at a loss as to what could be causing this and my gastroenterologist now wants me to see an ear-nose-and-throat specialist. Do you have any suggestions?

A metallic taste in the mouth can be an early sign of vitamin D overdose. Since you don’t say what dosage you take, I cannot be sure if this may be the cause of your problem. Nexium, Forteo and metoclopramide do not list this as a side effect.

Since you have osteoporosis, taking a calcium plus D supplement is recommended. You should be taking 1200-1500 mg of calcium and 400-600 IU of vitamin D daily. Vitamin D can be harmful but only when taken in extremely high amounts, usually over an extended period of time (months or even years), before symptoms are seen.

I believe your gastroenterologist’s referral to an ear-nose-and-throat physician is appropriate. He or she can order testing to determine if there is some correctable abnormality causing the taste perversion.

I would also like to add that metoclopramide is listed for short-term use only in patients who do not respond to conventional GERD treatment (such as Nexium). I could not find a time-frame but this may be something to discuss with your primary care physician or gastroenterologist.

Forteo also has a restricted time-frame for usage. Because of the potential for increased risk of developing a malignant form of bone cancer, the drug has received a black box warning. It should only be used as a last resort for resistant osteoporosis or for individuals who cannot tolerate other medications such as Fosamax and Boniva. Even in this instance, it is not to be taken for more than two years because the risk of side effects increases.

If you are taking the Forteo because of adverse effects from more traditional osteoporosis medication (namely, gastrointestinal upset), I suggest your return to your primary care physician or endocrinologist and ask about the possibility of using the newest form of Boniva which is available as an IV drip. Another option may be the once yearly Reclast injection. Injectable forms of these medications reduce or eliminate the risk of stomach upset and other gastrointestinal side effects.

To give you related information, I am sending you copies of my Health Reports “Osteoporosis” and “Hiatal Hernia, Acid Reflux and Indigestion”. Other readers who would like copies should send a self-addressed, stamped number 10 envelope and $2 per report to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title(s).

Be Sociable, Share!